Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 103, NWS Dodge City, KS

June 6, 20144 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2014, 9:51 PM CDT for 4 counties in Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2014, 9:51 PM CDT (02:51 UTC)
Expired
Jun 6, 2014, 10:30 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 5:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS53 KDDC 070251
SVRDDC
KSC051-135-165-195-070330-
/O.NEW.KDDC.SV.W.0103.140607T0251Z-140607T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
951 PM CDT FRI JUN 6 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS...
  EASTERN NESS COUNTY IN WEST CENTRAL KANSAS...
  RUSH COUNTY IN CENTRAL KANSAS...
  EASTERN TREGO COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1030 PM CDT

* AT 947 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 11 MILES NORTH OF ELLIS TO 6 MILES SOUTHWEST OF
  BAZINE...AND MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MCCRACKEN...ALEXANDER...YOCEMENTO...ANTONINO...HARGRAVE...NEKOMA...
  HAYS...SCHOENCHEN...LIEBENTHAL...MUNJOR...TOULON...CATHARINE...LA
  CROSSE...RUSH CENTER...EMMERAM...VICTORIA...LORETTA...PFEIFER...
  BISON AND TIMKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3835 9903 3835 9958 3834 9958 3830 9958
      3830 9995 3914 9975 3914 9904
TIME...MOT...LOC 0252Z 270DEG 42KT 3910 9950 3838 9970

HAIL...1.00IN
WIND...60MPH

$$

WAH
2 follow-up statements
201 
WWUS53 KDDC 070315
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 PM CDT FRI JUN 6 2014

KSC051-135-165-195-070330-
/O.CON.KDDC.SV.W.0103.000000T0000Z-140607T0330Z/
TREGO KS-RUSH KS-NESS KS-ELLIS KS-
1015 PM CDT FRI JUN 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELLIS...
EASTERN NESS...RUSH AND EASTERN TREGO COUNTIES UNTIL 1030 PM CDT...

AT 1010 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES SOUTHWEST OF CODELL TO 5 MILES SOUTH OF
ALEXANDER...AND MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HAYS...SCHOENCHEN...LIEBENTHAL...MUNJOR...TOULON...CATHARINE...LA
CROSSE...RUSH CENTER...EMMERAM...VICTORIA...LORETTA...PFEIFER...
BISON...TIMKEN...WALKER...SHAFFER AND OTIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3835 9903 3835 9958 3834 9958 3830 9958
      3830 9995 3914 9975 3914 9904
TIME...MOT...LOC 0315Z 275DEG 33KT 3911 9927 3839 9947

HAIL...<.75IN
WIND...60MPH

$$

18
035 
WWUS53 KDDC 070327
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 PM CDT FRI JUN 6 2014

KSC051-135-165-195-070337-
/O.EXP.KDDC.SV.W.0103.000000T0000Z-140607T0330Z/
TREGO KS-RUSH KS-NESS KS-ELLIS KS-
1027 PM CDT FRI JUN 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR ELLIS...EASTERN NESS...RUSH
AND EASTERN TREGO COUNTIES WILL EXPIRE AT 1030 PM CDT/930 PM MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3835 9903 3835 9958 3834 9958 3830 9958
      3830 9995 3914 9975 3914 9904
TIME...MOT...LOC 0327Z 275DEG 33KT 3910 9913 3838 9933

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:15 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 6, 6:15 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT Fri Jun 6 2014

...Updated aviation discussion...

.SHORT TERM...(This evening through Saturday)
ISSUED AT 1244 PM CDT FRI JUN 6 2014

We are monitoring the short-fuse trends in visible satellite,
observations, and radar and are expecting numerous thunderstorms
to develop by as early as 1830 or 1900 UTC. There is little
capping in the atmosphere this afternoon, so the little bit of
insolation we have seen has allowed temperatures to rise to around
80...with ample moisture in place (dewpoints in the lower to mid
60s). 1700 UTC surface analysis revealed a weak surface boundary
just south of Dodge City which appears to be the focus for the
first storms showing up on radar as of 1745 UTC. These mid to late
afternoon thunderstorms will only be the first round of what will
appear to be multiple rounds of convection...the last of which
being the most organized coming out of eastern Colorado.
Widespread 1 to 2 inches of rain can be expected given the
moisture-laden lower-mid troposphere. This evening's MCS will most
likely clear the southwest Kansas region by 06Z or so early
Saturday morning, however additional storms may continue to thrive
near the Oklahoma border, so we will maintain chance POPs between
Highway 50 and the Oklahoma border through midday Saturday.
Saturday's organized MCS activity will likely stay to the south,
though.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 221 PM CDT FRI JUN 6 2014

This weekend the upper jet will sag southward, moving slightly
cyclonically through the southern Rockies. To the north, a very weak
trough axis/shear zone will move toward the western Plains through
the end of the weekend.  Easterly upslope surface flow is expected
across the area with numerical model solutions supporting convective
development over southeast Colorado and northeast New Mexico,
implying decent chances for severe convection, or at least periods
of decaying MCS' over far southwest Kansas, with lower chances to
the northeast Saturday night into early Sunday.

The upper trough will intensify across Kansas Sunday night to the
point of developing a closed 700 mb low, which is fairly well agreed
upon by both the GFS and ECMWF. Strongest 850 mb moisture transport
and highest theta-e appears relegated to the Southern Plains region,
so the magnitude of any severe threat may be limited to hail storms
given a lack of strong CAPE values, unless timing becomes more of an
issue and the wave is slower than models forecast, arriving later after
a more significant diurnal destabilization.

A brief respite will is likely with respect to convective activity as
subsident flow develops into Tuesday. After Tuesday, the models hint
at another setup conducive to severe local supercell storms and MCS
development, especially by late Wednesday and Thursday with the
possibility for southeast moist surface flow and upper shortwave
energy. An uptick in temperatures is also expected through the
middle of the week toward more seasonal or slightly warmer than
normal highs in the mid and upper 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 614 PM CDT FRI JUN 6 2014

Thunderstorms will continue to increase in areal coverage as they
move east across western Kansas early tonight. Will use the latest
HRRR, ARW, and NMM for timing of the steadier and heavier rainfall
at the GCK, DDC, and HYS airport between 00z and 06z. MVFR cigs
and IFR visibilities are expected with the heavy rainfall early
tonight. A moist easterly upslope flow then will develop after
midnight and based on NAM BUFR soundings a period of IFR
conditions will be possible between 09z and 15z due to status and
fog development.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  78  56  71 /  90  50  40  30
GCK  62  76  56  70 /  80  30  40  30
EHA  62  78  55  69 /  90  40  50  30
LBL  63  79  58  72 /  90  50  50  30
HYS  62  77  56  69 /  70  40  20  30
P28  66  81  61  74 /  80  60  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, Jun 6, 1:53 AM CDT, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
153 AM CDT FRI JUN 6 2014

KSZ030-031-043>046-061>066-074>081-084>090-071200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
153 AM CDT FRI JUN 6 2014 /1253 AM MDT FRI JUN 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND WEST OF
HIGHWAY 83 THIS MORNING. LIGHTNING IS THE MAIN THREAT.

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE MID MORNING ALONG AND SOUTH
OF THE ARKANSAS RIVER. LIGHTNING AND HEAVY RAIN ARE THE MAIN THREATS.

A COMPLEX OF THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS THE REGION
THROUGH LATE TONIGHT INTO SATURDAY MORNING. HEAVY RAINFALL LEADING TO
LOCALIZED FLOODING IS POSSIBLE. THERE IS LARGE UNCERTAINTY IN WHERE
THE HEAVY PRECIPITATION AXIS WILL FALL GIVEN THE NATURE OF THE SPORADIC
THUNDERSTORMS. SECONDARY THREATS ARE OUTFLOW WINDS OF 60 MPH AND HAIL
UP TO THE SIZE OF GOLF BALLS...BUT PROBABLY SMALLER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BOUTS OF THUNDERSTORM ACTIVITY OCCUPY THE REST OF THE SPACE-TIME
CONTINUUM OF THE REST OF THE FORECAST OUTLOOK. IT IS TOO EARLY TO
DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINFALL...ANY HAIL...OR THUNDERSTORM WIND GUSTS TO
THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Local storm report, Jun 6, 8:25 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     4 SW ENSIGN             37.62N 100.29W
06/06/2014  E70 MPH          GRAY               KS   PUBLIC

&&

MRUSSELL
Local storm report, Jun 6, 8:27 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
827 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     3 S CIMARRON            37.77N 100.35W
06/06/2014  E60.00 MPH       GRAY               KS   PUBLIC

&&

MSCOTT
Special weather statement, Jun 6, 8:48 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CDT FRI JUN 6 2014

KSZ030-043>045-070230-
LANE-NESS-SCOTT-TREGO-
848 PM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR LANE...SCOTT...WESTERN NESS AND
WESTERN TREGO COUNTIES...

AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF THE
MONUMENT ROCKS TO 9 MILES WEST OF SHALLOW WATER...OR ALONG A LINE
EXTENDING FROM 16 MILES NORTHEAST OF SCOTT STATE LAKE TO 9 MILES WEST
OF SHALLOW WATER...MOVING EAST AT 40 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3828 10016 3827 10113 3871 10113 3870 10016
      3913 10015 3914 9982 3914 9981
TIME...MOT...LOC 0148Z 266DEG 37KT 3889 10077 3833 10103

WAH
Local storm report, Jun 6, 8:52 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     4 ENE MONTEZUMA         37.62N 100.38W
06/06/2014                   GRAY               KS   EMERGENCY MNGR

            APPROXIMATELY 10 POWER POLES BLOWN DOWN AT HIGHWAY 56 AND
            17 ROAD.

&&

RBURG
Special weather statement, Jun 6, 9:16 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT FRI JUN 6 2014

KSZ064>066-078>081-088>090-070300-
BARBER-CLARK-COMANCHE-EDWARDS-FORD-HODGEMAN-KIOWA-PAWNEE-PRATT-
STAFFORD-
916 PM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR BARBER...COMANCHE...EASTERN
CLARK...EASTERN HODGEMAN...EDWARDS...KIOWA...PRATT...SOUTHEASTERN
FORD...SOUTHERN PAWNEE AND STAFFORD COUNTIES...

AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
BURDETT TO KINSLEY TO 7 MILES NORTHEAST OF MULLINVILLE TO 8 MILES
SOUTHEAST OF BUCKLIN TO SITKA TO 11 MILES SOUTHEAST OF ACRES...MOVING
EAST AT 45 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3744 9962 3765 9951 3813 9959 3827 9889
      3826 9847 3739 9846 3738 9834 3699 9835
      3700 9980
TIME...MOT...LOC 0216Z 254DEG 39KT 3806 9947 3789 9942
          3768 9939 3746 9950 3724 9960 3701 9969

WAH
Local storm report, Jun 6, 9:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
951 PM CDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             4 W WAKEENEY            39.02N 99.96W
06/06/2014  E1.00 INCH       TREGO              KS   LAW ENFORCEMENT

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:04 PM CDTSpecial Weather StatementDDCGrant, Haskell, Seward, Stevens41 min
Jun 6, 7:09 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Seward, Stevens51 min
Jun 6, 7:14 PM CDTTornado WarningDDCFinney31 min
Jun 6, 7:42 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman48 min
Jun 6, 7:43 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa30 min
Jun 6, 7:49 PM CDTSpecial Weather StatementDDCGrant, Morton, Seward, Stanton, Stevens41 min
Jun 6, 7:58 PM CDTSpecial Weather StatementDDCMeade47 min
Jun 6, 8:01 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade, Seward44 min
Jun 6, 8:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee48 min
Jun 6, 8:39 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa, Meade51 min
Jun 6, 8:48 PM CDTSpecial Weather StatementDDCLane, Scott42 min
Jun 6, 9:11 PM CDTSevere Thunderstorm WarningDDCEllis, Lane, Ness, Rush, Trego49 min
Jun 6, 9:16 PM CDTSpecial Weather StatementDDCBarber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more44 min
Jun 6, 10:05 PM CDTSpecial Weather StatementDDCBarber, Edwards, Kiowa, Pratt, Stafford55 min
Jun 6, 10:28 PM CDTSpecial Weather StatementDDCEllis32 min
Jun 6, 10:36 PM CDTAreal Flood WarningDDCPratt3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.